ANTHRAX: Warning for Heroin Users

On the 17th June 2012, a heroin injector presented to Berlin Hospital with symptoms of cutaneous anthrax infection at the injection site. Symptoms were black eschar (black dry scab), massive swelling, erythema (redness) and thrombosis.

Diagnosis was confirmed at the Robert Koch Institute by PCR, and serology showed that this was an anthrax infection due to the injection of an anthrax-contaminated batch of heroin.

Outbreaks of anthrax infections and deaths in heroin users have occurred in Denmark, Germany, France, and Scotland UK throughout May to July 2012. These 2012 cases follow the crisis in Scotland where an outbreak of anthrax infected 47 people of whom 14 died, 5 infections and 4 deaths in England and 1 in Germany throughout December 2009 and early 2010. 

Please find below a comprehensive collection of information for both heroin users and those who come in contact with heroin users. If you'd like further information or to discuss this issue, please don't hesitate to contact the AIVL office.

Information from 2009 – 2010 outbreak: